Does variable step size ruin a symplectic integrator?

Robert D. Skeel, C. W. Gear

Research output: Contribution to journalArticlepeer-review

30 Scopus citations


There exist methods that preserve the symplectic invariants of Hamiltonian systems when fixed step size is used. It is proved that the most simple-minded version of this property is lost if the step size is varied.

Original languageEnglish (US)
Pages (from-to)311-313
Number of pages3
JournalPhysica D: Nonlinear Phenomena
Issue number1-4
StatePublished - Nov 1 1992
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Statistical and Nonlinear Physics
  • Mathematical Physics
  • Condensed Matter Physics
  • Applied Mathematics


Dive into the research topics of 'Does variable step size ruin a symplectic integrator?'. Together they form a unique fingerprint.

Cite this